Stopping Or Changing Antidepressants May Take Much Longer Than Previous Recommendations, According To A New Report

LightField Studios / Bustle.com

If you take antidepressants, and you've tried, for whatever reason, to wean off your medication, you may have discovered that it takes more time than your doctor says it should. It's not just you. The New York Times reported that a new study found weaning off antidepressants takes much longer than perviously thought. Published in the journal Lancet Psychiatry, the study by two UK-based psychiatric researchers made a solid case for slowly withdrawing from antidepressants over a period of months, or even years, as opposed to the four weeks typically given as a guideline.

For many people, myself included, antidepressants are lifesaving. However, finding the right one can be like dating. Patients may have to try several antidepressants in order to find one that's best for them. This means weaning off the old medication before starting the new one in order to minimize withdrawal symptoms. In other cases, people may want to wean off their antidepressants for personal or medical reasons. While every person is different, stoping antidepressants suddenly can have serious side effects, which is why any changes to medication should be done under the supervision of a doctor.

"Psychologically, most people are able to tolerate quitting most kinds of antidepressants without much difficultly," Bradley N. Gaynes, MD, MPH, professor and associate chair of research training and education at the UNC School of Medicine, tells Bustle. "Some individuals ... may have uncomfortable withdrawal symptoms when reducing or quitting their antidepressants. It is challenging to predict who will have these withdrawal symptoms."

It's also important to note that experiencing withdrawal symptoms doesn't mean you're "addicted" to antidepressants. "A person who is addicted craves the drug and often needs increasingly higher doses. Few people who take antidepressants develop a craving or feel a need to increase the dose," Harvard Medical School reported on its Harvard Health Blog.

Mangostar/Shutterstock

Antidepressant discontinuation symptoms, like dizziness, flu-like symptoms, "brain zaps," and abnormal sensations, are the result of the neurons in your brain adjusting to the new levels of neurotransmitters as the medication leaves your body, according to Harvard Health.

Another extremely important symptom of withdrawal to look out for is thoughts of harming yourself, says Dr. Gaynes. "In individuals who are depressed and are having withdrawal symptoms, or who have a recurrence of their depression during the course of their weaning, thoughts of harming themselves may arise. In some cases, these thoughts in a depressed individual can be life threatening. This kind of reaction is neither very common nor very predictable, so people need to be on the lookout for it."

While not everyone who tapers off antidepressants experiences withdrawal symptoms, everyone is different. What works for one person may not work for every person. "I know people who stop suddenly and get no side effects," the Times quotes one of the paper’s authors, Dr. Mark Horowitz, a clinical research fellow at Britain’s National Health Service and University College London, as saying. He added that other people "have to pull apart their capsules and reduce the dosage bead by bead. We provided the science to back up what they’re already doing." Because I am extremely sensitive to all medications, and have experienced horrible withdrawal symptoms in the past, my doctor recommended this approach for me.

The study reported that the recommended time frame of two-to-four weeks for tapering off antidepressants, particularly SSRIs, is too short for many patients. "Tapers over a period of months and down to doses much lower than minimum therapeutic doses have shown greater success in reducing withdrawal symptoms," the study said.

R .Classen / Shutterstock

In addition to withdrawal symptoms, some patients also have to deal with their concerns being dismissed by their doctors. The study reported that when a patient voices concerns about their symptoms, they are often told that the problem is their mood not the reduction in their medication. If this has happened to you then you know it's beyond frustrating when you're doctor doesn't validate your experience.

"[The study] validates patients’ own reports of their experiences. It’s tremendously frustrating when patients describe a different experience than physicians expect, and don’t feel they’re being heard," Dr. Dee Mangin, the chair of family medicine at McMaster University in Canada, who is working on a study of Prozac withdrawal, told the Times.

Dr. David Taylor, Ph.D, one of the study's authors, wrote about his own experience withdrawing from antidepressants and found that the recommended tapering period did not work for him. "The real truth is that, for many people, antidepressant withdrawal syndrome is neither mild nor short-lived. For six weeks or so, I suffered symptoms which were at best disturbing and at worst torturous. This was despite following a cautious, decremental withdrawal schedule," he wrote for the journal Open Health, a publication from the National Association for Mental Health, London, in 1999.

Ashley Batz/Bustle

This is why it's important to work closely with your doctor if you want to stop taking your antidepressants or you want to try a different medication. "Whether stopping or switching antidepressants, you and your doctor together need to monitor closely for signs of withdrawal symptoms," Dr. Gaynes says. "Switching to a new antidepressant is easier than stopping one. Again, there is no 'one size fits all' time frame. Usually clinicians can cross-taper (going down on the old medication while adding in the new medication) over a month or so, at the end of which time the new medication is the only antidepressant the patient is on. For some patients, this process may take longer."

Don't try to taper down on your own, and don't stop your medication suddenly. If you're not comfortable with the tapering schedule your doctor recommends, speak up. In some cases you might have to find a doctor you're more comfortable with. Your mental health matters, and working with a doctor who recognizes your individual needs can go a long way toward improving your mental health medication experience.

If you or someone you know is considering self-harm or experiencing suicidal thoughts, call the National Suicide Prevention Hotline at 1-800-273-8255 or text HOME to the Crisis Text Line at 741741.